Wound of Frail Elders
This paper discusses the case report of Mrs. X (initial), a frail elderly patient that had Stevens-Johnsons Syndrome commonly known as SJS. It is a skin disorder that results from infection or reaction to certain medications. The condition begins with flu-like symptoms, followed by purple or red rashes and then blisters (Basak & Debnath, 2018). If left untreated, SJS can lead to a range of complications like sepsis or blood infection. Sepsis occurs when bacteria from an infection enters a person’s bloodstream and spreads throughout the body leading to shock or organ failure (Jackson & Brown, 2017). In severe conditions, SJS can cause eye problem leading to inflammation, extensive tissue damage, and scarring. Permanent skin damage is the most common complication associated with SJS. It can also result in abnormal bumps, colorings, and scars in the skin and cause hair fallout or toe/fingernails not growing normally. Other complications of SJS include acute respiratory failure and cellulitis (Kohanim et al., 2016).
Mrs. X a 75-year-old woman was hospitalized in a local health care unit for urinary tract infections and had maculopapular rashes that started from her face extending towards the trunk. At the time of admission, she had a fever but no mucosae or skin detachment. The Lab results were normal unlike for GFR 52ml per min per 1.72 m squares which was suspected to be as a result of renal failure. One month earlier, the patient had been introduced on allopurinol, levofloxacin (a week dosage) and repaglinide. A week later, the rashes had spread in the entire body with skin detachment on the knees. Mrs. X also presented mucosal involvement on her nose, lips and the conjunctiva.
The client complained of high fever, redness of the skin, and a possibility of kidney disease presented by a GFR of less than 60, conjunctiva, and crusts on the lips. There were maculopapular rashes that started from her face extending towards the trunk of the patient
A physical exam based on the medical history of the client was done followed by a laboratory test of glomerular filtration. Next, a Nikolsky sign was done by rubbing the skin to see whether the two layers of the skin slipped away from each other.
The doctor recommended the patient to stop taking the medications that were prescribed a month ago. Alternative medications were induced to stop the pain as well as antibiotics to treat the infection. Other recommended supportive care were skin care, monitoring of vital signs as well as eye plus mouth care.
fluid loss as well as electrolyte imbalance need to be monitored and corrected (Schneider & Cohen, 2017). Raised glucose level and urea also need close monitoring. Most importantly, signs of infection need to be monitored and appropriate antibiotics administered in case of symptoms.
Consider genetic testing prior to taking some drugs and in case of having the condition, avoid the drugs that triggered it
Although the patient care was not much effective for the case of Mrs. X, a different approach can be used to ensure successful management of SJS. This includes early recognition of the conditions as well as symptoms that cause SJS and diagnosis with biopsy (Kohamin et al., 2017). Identification and removal of causative medications and lastly is intensive multidisciplinary management in the healthcare unit with experienced nursing plus medical personnel.
1. Basak, A. K., & Debnath, J. (2018). Stevens – Johnson syndrome. KYAMC Journal, 8(2), 31-35.
2. Jackson, K., & Brown, D. (2017). Nursing Management of Stevens – Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TEN): What the new BAD Guidelines recommend. Dermatological Nursing, 16(2), 46-50.
3. Kohanim, S., Palioura, S., Saeed, H. N., Akpek, E. K., Amescua, G., Basu, S., & Gomes, J. A. (2016). Stevens-Johnson syndrome/toxic epidermal necrolysis–a comprehensive review and guide to therapy. I. Systemic disease. The ocular surface, 14(1), 2-19.
4. Schneider, J. A., & Cohen, P. R. (2017). Prognosis and management of Stevens-Johnson syndrome and toxic epidermal necrolysis. Journal of the American Academy of Dermatology, 77(4), e117.
The download will start shortly.